Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 43, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2000, 7:01 PM CDT for Winona County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 21, 2000, 7:01 PM CDT (00:01 UTC)
- Expired
- May 21, 2000, 8:00 PM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Winona County, MN
The radar
The La Crosse radar (KARX), 66 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623 WUUS53 KARX 220002 SVRLSE MNC169-220100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 701 PM CDT SUN MAY 21 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINONA COUNTY IN SOUTHEAST MINNESOTA * UNTIL 800 PM CDT * AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF BEAVER...OR ABOUT 14 MILES SOUTH OF ALMA. THIS ACTIVITY WAS MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ALTURA AT 715 PM CDT NEAR BETHANY AND WHITMAN AT 730 PM CDT NEAR ROLLINGSTONE AT 735 PM CDT NEAR LEWISTON AND MINNESOTA CITY AT 750 PM CDT NEAR STOCKTON AND WINONA AT 800 PM CDT LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. CONSIDINE LAT...LON 4426 9199 4412 9213 4389 9184 4404 9160
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:23 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 21, 3:23 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 323 PM CDT SUN MAY 21 2000 MAIN FORECAST PROBLEMS WITH THE PACKAGE IS DEALING WITH THE SHOWERS AND THUNDERSTORMS ACROSS THE COUNTY WARNING AREA THIS AFTERNOON... WHETHER WE WILL SEE ANY THUNDERSTORMS ON MONDAY...AND HOW COLD TO GO ON WEDNESDAY. THE MODELS WERE IN VERY GOOD AGREEMENT MOVING A SHORT WAVE AND SURFACE TROUGH MOVING OUT OF THE CWA THIS EVENING. WITH SUNSHINE EARLIER THIS MORNING...CAPES WERE ABLE TO CLIMB INTO THE 1600 TO 1800 J/KG RANGE AND LIFTED INDICES BECAME AS LOW AS -5 AHEAD OF THIS SURFACE TROUGH. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WERE ABLE TO DEVELOP. USING THE DISTANCE SPEED FUNCTION ON BOTH THE RADAR AND SATELLITE LOOPS...THIS ACTIVITY SHOULD BE GENERALLY EAST AND SOUTH OF A LINE FROM EAU CLAIRE WISCONSIN TO NEW HAMPTON IOWA BY 4 PM. AS A RESULT...THE ZONES ARE WRITTEN TO ACCOUNT FOR THIS MOTION. TONIGHT...THE MODELS ARE IN VERY GOOD AGREEMENT SHOWING THAT A SHORT WAVE WILL SKIRT THE NORTHERN PORTIONS OF THE CWA EARLY MONDAY MORNING. HOWEVER...THE Q VECTOR AND SURFACE MOISTURE CONVERGENCE WILL BE WELL NORTH OF THE CWA. ALSO...THIS SHORT WAVE WILL BE MOVING THROUGH LATE AT NIGHT...SO THE AIRMASS WILL BE STABLE. AS A RESULT...I DIDN'T MENTION ANY PRECIPITATION WITH THIS SYSTEM. ALSO...WITH THIS SYSTEM GOING THROUGH FASTER THAN YESTERDAY'S MODELS...I TOOK OUT THE MENTION OF THUNDERSTORMS FOR MONDAY AFTERNOON. FROM MONDAY AFTERNOON THROUGH TUESDAY...THE AREA WILL BE UNDER CONTROL OF AN UPPER LEVEL RIDGE. HOWEVER...AS THE TREND AS BEEN THE LAST COUPLE OF DAYS...THIS RIDGE ISN'T AS AMPLIFIED AS PREVIOUS ADVERTISED BY THE EXTENDED MODELS. AS A RESULT...1000-500 MB THICKNESS VALUES ARE MUCH LOWER AND IN TURN TEMPERATURES ARE TURNING OUT TO BE COOLER THAN WHAT THE MRF HAS BEEN ADVERTISING. SINCE WE HAVE BEEN TRENDING THIS WAY...NOT MUCH CHANGES WILL BE NEEDED FOR THIS TIME PERIOD. LOOKING AT THE 12Z AVN AND CANADIAN MODELS...THEY SHOW THAT A STRONG SHORT WAVE WILL BE MOVING THROUGH THE CWA ON TUESDAY NIGHT. A 130 KNOT 300 MB JET IS ASSOCIATED WITH THIS SYSTEM. THE CWA WILL ENTER THE RIGHT ENTRANCE REGION OF THIS JET OVERNIGHT TUESDAY AND THIS WILL ENHANCE THE VERTICAL VELOCITIES ACROSS THE CWA. AS A RESULT...THUNDERSTORMS LOOK LIKE A PRETTY GOOD BET. BEHIND THIS SHORT WAVE...THERE WILL BE STRONG COLD AIR ADVECTION. THIS IS ABOUT A DAY AHEAD OF YESTERDAY'S EXTENDED MODELS. WITH 850 MB TEMPERATURES RUNNING AROUND 4C UPSTREAM OF THE CWA...WE WILL SEE MUCH COOLER TEMPERATURES ON WEDNESDAY. AS A RESULT...I HAD TO GO SIGNIFICANTLY BELOW THE FMR TEMPERATUREr GUIDANCE. ALSO...WITH THE TEMPERATURES COOLING ALOFT...WE WILL SEE INSTABILITY SHOWERS THROUGHOUT THE DAY ON WEDNESDAY. THANKS FOR THE COORDINATION KMPX...KGRB...KMKX...AND KDMX. .LSE...NONE. BOYNE
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.